I went to the rheumatologist today, so I figured it’s time for a long overdue update on my health. Overall I’ve been feeling really good. Pretty much ever since I got off prednisone, I’ve felt well enough to do pretty much anything I want on a daily basis.
We had some tentative travel plans for this year, but there was one thing stopping me: I wanted to reduce the amount of medication I was on. My body is a lot more vulnerable while tapering medication, which makes it a poor idea to travel while attempting to do so. So I had to choose: travel or taper. I chose taper.
In case you’re wondering why I want to reduce my medication so badly, it’s because my medication has been proven to increase the risk of cancer. When your drugs comes with a cancer warning, they’re unsurprisingly less fun to take.
I try not to think about what I’m ingesting when I pop the pills. If I think about it, I feel really anxious and stressed out. As I’ve said many times in this blog in the past, I’ve always been very anti-meds. It makes me feel sick to think about all the drugs I take on a daily basis. My subconcious agrees with me – recently I had a dream where I was taking a bunch of pills, but I couldn’t manage to swallow them. That’s some deep shit right there.
Anyway, I started tapering during the second half of last year. Basically I reduce the dosage of one of my meds by 25 mg every 3 months or so. I started at 100 mg of the stuff last year and now I’m down to 25. My most recent taper was a couple weeks ago.
The interesting thing about these meds is that you can’t see the affects of reduction right away. Most lupus patients are actually able to not take them at all for two weeks before they see any negative affects. Sometimes it takes months for the negative affects to take place. This is why I have to wait 3 months in between tapers. If my doctor had it her way, I would be waiting 6 months in between tapers. But she knows I’m really impatient.
Today she told me that she thought I should go back up to 50 mg. The reason for this is that I’ve recently developed these strange lesions on my fingers. They’re small and red and look like bug bites, but they’re painful to the touch rather than itchy. Neither of us knows what they are, but they’re clear signs of inflammation. She wanted me to increase my meds back to what they were before they developed.
I told her I really didn’t want to do that. We don’t know for sure that these things are due to lupus, and we don’t know that increasing the meds will cause them to go away.
In the end, I got my way and she told me to keep an eye on the lesions. She did caution me, though, that I had to take this seriously. She had never told me this before, but she told me that she has another patient with CNS lupus and that person never recovered from their initial flare up. They are slower in the mind now and just aren’t the way they used to me. She said that I was able to get back to my normal self last time, but if I flare again, will I bounce back again? She’s not sure.
Talk about a damper on my day. I have been feeling like shit about the convo every since it happened. It’s been a while since I felt this down about lupus. Sometimes I get a little sad that I have to deal with it, but I usually get over it pretty quickly because my life is still pretty sweet. Today is a little harder.
It tilts me that I have to poison myself to have a life now. That I’m taking away from my future self so that I can enjoy the present. Good luck future me, I’m sorry I’m giving you cancer. But at least I am alive now. Yay?
Anyway, this is a little bit if a vent. Sorry for the rant. I know I’ll be okay no matter what happens, and that as long as I keep a close eye on my joints, everything will be fine. It’s just been a shitty day.
For a more uplifting version of Courtney, check out my latest vlog. I posted it this past weekend on YouTube if you missed it 🙂